Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 62, NWS Pueblo, CO

July 1, 1998Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 1, 1998, 7:55 PM MDT for Kiowa County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 1998, 7:55 PM MDT (01:55 UTC)
Expired
Jul 1, 1998, 8:55 PM MDT
In force
60 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:00 PM MDTHail 1Haswell, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2220 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

860 
WUUS1 KPUB 020153 RRA
SVRPUB
COC061-020255-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
755 PM MDT WED JUL 1 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 855 PM MDT

* AT 750 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES NORTHWEST OF
  HASWELL...OR 20 MILES WEST OF EADS MOVING EAST NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE HASWELL THROUGH 810 PM AND OPEN
COUNTRY NORTH OF HWY 96 BETWEEN ARLINGTON AND EADS THROUGH 850 PM
MDT.  AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM
IS HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS.  IF YOU ARE IN OR
CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY
FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.  SEVERE STORMS
CAN PRODUCE TORNADOES WITH LITTLE WARNING.

KT/WF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:00 PM MDT, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 1, 3:00 PM MDT, 4 hours 55 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT WED JUL 1 1998

MAIN CONCERN TONIGHT POPS.  LATEST RADAR/SATELLITE INDICATING
THUNDERSTORMS DEVELOPING OVER WESTERN CWFA'S HIGHER TERRAIN.
LIMITED DATA TO LOOK AT WITH NTRANS/BUFKIT NOT ACCESSIBLE.

20Z/1ST GOES 8/9 SOUNDER DATA INDICATES LI'S AVERAGING -6 WITH
CAPES AROUND 2000 J/KG AND PRECIPITABLE WATER SLIGHTLY ABOVE 1
INCH.

INCREASING 700 MB TEMPERATURES WILL TEND TO LIMIT
CONVECTION...HOWEVER WITH ADEQUATE LOW LEVEL MOISTURE...SURFACE
HEATING AND UPPER JET TO CWFA'S NORTH AND DEVELOPING LLJ NEAR
COLORADO/KANSAS BORDER WILL INSERT WIDELY TO SCATTERED POPS FROM
EASTERN F8RONT RANGE TO KANSAS BORDER WITH FAR EASTERN ACTIVITY
LASTING LONGEST NEAR PROXIMITY OF THE LOW LEVEL JET.  ISOLATED
POPS OVER WESTERN SECTORS.  MINIMUM TEMPERATURES TO RUN A
CATEGORY OR TWO HIGHER MAJORITY OF CWFA.

"7"

In the hours before

Local storm report, Jul 1, 3:58 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 6/30
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT WED JUL 01 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    COLORADO CITY             CO    .88 INCH HAIL
06/30/98   PUEBLO
Local storm report, Jul 1, 3:58 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 6/30
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT WED JUL 01 1998

TIME(MDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    COLORADO CITY             CO    .88 INCH HAIL
06/30/98   PUEBLO
Special weather statement, Jul 1, 7:30 PM MDT, 25 minutes before
COZ073-020155-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
730 PM MDT WED JUL 1 1998

...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN PUEBLO COUNTY
UNTIL 8 PM...
HEAVY RAIN CONTINUES TO CAUSE MINOR FLOODING NORTH OF PUEBLO
ESPECIALLY IN THE AREA AROUND PINON FROM I-25 EAST TO THE CROWLEY
COUNTY LINE. SLOW MOVING THUNDERSTORMS WILL PRODUCE RAINFALL AT A
RATE OF 1 INCH IN AN HOUR. WATER WAS PONDING AT MILE MARKER 103
ON I-25 UNDER THE UNDERPASS 5 TO 6 INCHES DEEP AT 715 PM MDT.

THE HEAVY RAIN MAY CAUSE RISES IN SMALL CREEKS AND STREAMS OVER
NORTHERN PUEBLO COUNTY. NORMALLY DRY WASHES MY QUICKLY FILL WITH
WATER. DO NOT DRIVE ACROSS WATER OF UNKNOWN DEPTH.
FORTUNE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 6:27 PM MDTTornado WarningPUBPueblo33 min
Jul 1, 6:49 PM MDTSevere Thunderstorm WarningPUBCrowley46 min
Jul 1, 8:57 PM MDTSevere Thunderstorm WarningPUBKiowa63 min
Jul 1, 9:11 PM MDTFlash Flood WarningPUBKiowa114 min
Jul 1, 9:57 PM MDTSevere Thunderstorm WarningPUBKiowa63 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.